An archive of life sciences journals
A 2-year-old girl with Stevens--Johnson syndrome/toxic epidermal necrolysis treated with intravenous immunoglobulin
Arca E, Kose O, Erbil AH, Nisanci M, Akar A, Gur AR.
Department of Dermatology, Gulhane Military Medical Academy, School of Medicine, Etlik, Ankara, Turkey. email@example.com
Toxic epidermal necrolysis and Stevens-Johnson syndrome are severe skin reactions, usually to drugs, associated with a widespread destruction of the epidermis. Widespread purpuric macules and epidermal detachment of less than 10% of the body surface is indicative of Stevens-Johnson syndrome, whereas epidermal detachment between 10% and 30% is called Stevens-Johnson-toxic epidermal necrolysis overlap.
High-dose intravenous immunoglobulins in the treatment of toxic epidermal necrolysis: an Asian series.
Tan AW, Thong BY, Yip LW, Chng HH, Ng SK.
National Skin Centre, Singapore.
Toxic epidermal necrolysis (TEN) is a severe, immune-mediated, mucocutaneous reaction resulting in extensive keratinocyte apoptosis. High-dose human intravenous immunoglobulins (IVIG) have been proposed as an effective treatment for TEN. Retrospective data from 8 patients with TEN and 4 patients with Stevens-Johnson syndrome-toxic epidermal necrolysis (SJS-TEN) overlap treated with high-dose IVIG were analysed.
Risk estimates for drugs suspected of being associated with Stevens-Johnson syndrome and toxic epidermal necrolysis: a case-control study.
Lin MS, Dai YS, Pwu RF, Chen YH, Chang NC.
Graduate Institute of Epidemiology, College of Public Health, National Taiwan University, Taipei, Taiwan.
The purpose of this case-control study is to estimate the risks of Stevens-Johnson syndrome or toxic epidermal necrolysis associated with the use of specific drugs. The suspected cases were identified from the computerized hospital discharge file. We calculated crude relative risks and adjusted them for confounding by multivariate analysis. The analysis was based on 35 cases and 105 controls. This study showed that the use of carbamazepine, phenytoin and allopurinol is most associated with the risks in the oriental population.
PMID: 15737140 [PubMed - indexed for MEDLINE]
The objective of the current report was to analyze the reliability and correlation between the clinical symptoms observed in a patient that presented an ibuprofen-induced Stevens-Johnson Syndrome (SJS)....
Toxic Epidermal Necrolysis and Stevens-Johnson Syndrome
Does Early Withdrawal of Causative Drugs Decrease the Risk of Death?
Ignacio Garcia-Doval, MD; Laurence LeCleach, MD; Hélène Bocquet, MD; Xose-Luis Otero, PhD; Jean-Claude Roujeau, MD
Arch Dermatol. 2000;136:323-327.
Background Withdrawal of the drug(s) that cause severe cutaneous adverse reactions is usually recommended without proof that it alters the course of those reactions.
Objective To determine whether the timing of causative drug withdrawal is related to the prognosis of patients with toxic epidermal necrolysis (TEN) or Stevens-Johnson syndrome (SJS).
Cell-Mediated Immunologic Mechanism and Severity of TEN
Toxic epidermal necrolysis (TEN) is a rare life-threatening disease with an incidence in all countries where it has been studied of about 1 case per million population per year.1 Althoughrare, TEN remains a disease of great interest for dermatologists and other physicians for 3 main reasons: high mortality and morbidity rates, dramatic death of the epidermis through a mechanism that is not fully understood, and the fact that this potentially fatal disease is most often the result of an "allergic" reaction to a medication.
Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN; syn. Lyell's syndrome) are closely related severe, episodic acute mucocutaneous intolerance reactions most often elicited by drugs and less so by infections. Both are characterized by rapidly expanding macular rashes, often with atypical (flat, irregular) target lesions, and involvement of more than one mucosal site (oral, conjunctival, and anogenital). In TEN, the rash coalesces to widespread erythema, necrosis, and bullous detachment of the epidermis resembling scalding.
The following is an abstract summary of one of the leading SJS doctors in the world (Dr. Roujeau's) publication entitled, "Medication use and the risk of Stevens-Johnson Syndrome or Toxic Epidermal Necrolysis" "
Medication use and the risk of Stevens - Johnson Syndrome or Toxic
Toxic epidermal necrolysis and Stevens–Johnson Syndrome are rare, life-threatening, drug-induced cutaneous reactions. We conducted a case–control study to quantify the risks associated with the use of specific drugs. Methods: Data were obtained through surveillance networks in France, Germany, Italy, and Portugal. Drug use before the onset of disease was compared in 245 people who were hospitalized because of toxic epidermal necrolysis or Stevens–Johnson syndrome and 1147 patients hospitalized for other reasons (controls). Crude relative risks were calculated and adjusted for confounding by multivariate methods when numbers were large enough...
The following is an abstract summary of one of the principal articles entitled, "Utilization of hospital and outpatient care for adverse cutaneous reactions to medications"
Utilization of hospital and outpatient care for adverse cutaneous reactions to medications
Purpose: To quantify hospitalizations, visits to office based physicians, hospital clinics and emergency departments with primary diagnoses of skin conditions that are often due to drug reaction. Methods I analyzed data from the National Hospital Discharge Summary (1997–2001) , National Ambulatory Care Survey (1995–2000) and National Hospital Ambulatory Care Survey (1995–2000) to determine the number of hospitalizations and visits with primary diagnoses of skin conditions that are often attributed to drugs. Using statistical methods for surveys, I determined the demographic characteristics of patients with these diagnoses & compared them with patients seeking care for other reasons...
Severe cutaneous adverse drug reactions (SCADRs), such as toxic epidermal necrolysis (TEN) and Stevens-Johnson syndrome (SJS) are life-threatening adverse drug reactions (ADRs) and have been intensively studied.
The CD40/CD40 ligand system is expressed in the cutaneous lesions of erythema multiforme and Stevens-Johnson syndrome / Toxic Epidermal Necrolysis
Erythema multiforme (EM) and Stevens-Johnson syndrome (SJS) / toxic epidermal necrolysis (TEN) spectrum are characterized by polymorphous lesions affecting skin and/or mucosae with variable amounts of necrosis of basal keratinocytes and/or mucosal epithelial cells. Currently, EM and SJS / TEN are considered distinct entities on the basis of clinical, histopathological. epidemiological and aetiopathogenetic differences.